Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Pittsburgh, PA

June 16, 20085 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 16, 2008, 1:43 PM EDT for 5 counties in Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2008, 1:43 PM EDT (17:43 UTC)
Expired
Jun 16, 2008, 2:45 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:28 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:42 AM EDT, 11 hours 1 minute earlier.

Area forecast discussion, Jun 16, 2:42 AM EDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 AM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH TODAY...PROVIDING SHOWERS AND
THUNDERSTORMS. BEHIND THIS FRONT A BIG CHANGE IN THE WEATHER
PATTERN WILL BEGIN...WITH COOLER AND UNSETTLED WEATHER FOR THE
WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
EXPECT TO SEE TWO PERIODS OF DEVELOPMENT TODAY. THE FIRST IS MOVING
THROUGH NOW AND IS WEAKENING AS IT ENCOUNTERS STABLE AIRMASS.
ANOTHER ROUND OF DEVELOPMENT SHOULD BEGIN LATER THIS MORNING AND
INTO THE AFTERNOON HOURS AHEAD OF SFC FRONT. MODELS SHOWING
UNSTABLE ATMOSPHERE TODAY AND LOOKING AT CURRENT SAT PICS...
WOULD EXPECT TO SEE SUNSHINE THIS MORNING. NOT MUCH LL FORCING
ALTHOUGH LARGE SCALE IS PRETTY IMPRESSIVE. SHEAR VALUES WILL
INCREASE DURING THE AFTERNOON AND MAY BE STRONG ENOUGH TO PUSH
ISOLATED STORMS TO SUPERCELL LEVELS. LIMITING FACTOR WILL BE THAT
THE REAL JUICY AIR REMAINS WELL SOUTHEAST. THINK MORNING SUN WILL
HELP TO GET THE ATMOSPHERE PRIMED AND EXPECT TO SEE A LINE OF
STORMS RIGHT AHEAD OF FRONT AS IT MOVES THROUGH.

MAY HAVE TO BUMP TEMPERATURES UP ABOVE GUIDANCE TODAY WITH A
LONGER DURATION OF SUNSHINE.

WILL MAKE SOME LAST MINUTE DECISIONS ON POPS AND TEMPS SHORTLY
BEFORE ISSUANCE TIME.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
ACTIVITY WILL END QUICKLY TONIGHT AS FRONT RACES TO THE EAST COAST.

FRONT IS BEING PUSHED TO THE EAST BY LARGE UPPER LEVEL LOW WHICH
WILL SETTLE IN OVER SOUTHEASTERN CANADA ON TUESDAY. THIS LOW WILL
BE THE MAIN PLAYER IN OUR WEATHER THROUGHOUT MOST OF THE WEEK.

ENERGY AND MOISTURE WILL SPIN AROUND LOW AND MOVE ACROSS THE AREA
THROUGH MIDWEEK. THIS WILL MEAN BELOW NORMAL TEMPS AND THE CHANCE
FOR SHOWERS TUESDAY AND WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UL LOW WILL CONTINUE TO HOLD TIGHT THROUGH THURSDAY. LOW WILL PULL
TO THE NORTHEAST FRIDAY WHICH WILL BRING AND OVERALL IMPROVEMENT
IN THE WEATHER.

ANOTHER PIECE OF ENERGY WILL MOVE ACROSS THE MIDWEST AND TOWARD
THE AREA SATURDAY IN NW FLOW ALOFT. THIS ENERGY MAY BRING THE RISK
FOR SHOWERS BY THE END OF THE EXTENDED PERIOD.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
PREFRONTAL AREA OF SHOWERS AND THUNDERSTORMS WITH WIND GUSTS OF 30
TO 40KTS AND GENERALLY MVFR CONDITIONS WILL PLAGUE THE INITIAL HOURS
OF THE MIDNIGHT TAFS TODAY.  THIS AREA WILL CONTINUE TO WEAKEN AND
MOVE EASTWARD IN THE PRE DAWN...BUT MORE SHOWERS AND STORMS...WITH
MVFR EXPECTED...WILL BE POSSIBLE WITH THE MAIN FRONT THIS AFTERNOON.

THEREAFTER...SURFACE HIGH PRESSURE WILL THEN BUILD TOWARD THE LOWER
OHIO VALLEY...BUT LOW ALOFT WILL KEEP THE UPPER OHIO UNSTABLE WITH
MVFR POSSIBLE THROUGH MID WEEK WITH SCATTERED SHOWERS/TSRA AND SOME
SC.

HIGH PRESSURE WILL LIKELY BUILD FOR THE WEEKEND WITH PRIMARILY VFR
CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 16, 1:16 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT MON JUN 16 2008

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-171730-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 7:47 AM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 AM EDT MON JUN 16 2008

WVZ012-021-022-161215-
MARION WV-MONONGALIA WV-WETZEL WV-
747 AM EDT MON JUN 16 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION...WETZEL AND MONONGALIA...

AT 745 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER EARNSHAW...MOVING EAST AT 40 MPH.

THESE STORMS MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS UP TO 40
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ARNETTSVILLE...BAKER RIDGE...BARRACKVILLE...BASNETTVILLE...BAXTER
AND MORGANTOWN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 16, 9:11 AM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT MON JUN 16 2008

WVZ041-161400-
TUCKER WV-
911 AM EDT MON JUN 16 2008

...THUNDERSTORMS...

STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...TUCKER...

AT 909 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF SAINT GEORGE...MOVING
EAST AT 40 MPH.

THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WIND GUSTS UP TO 50 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AUVIL...BENBUSH...BLACKWATER FALLS...BUENA AND CANAAN HEIGHTS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHERN WEST VIRGINIA.
Special weather statement, Jun 16, 10:14 AM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT MON JUN 16 2008

WVZ041-161445-
TUCKER WV-
1014 AM EDT MON JUN 16 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUCKER...

AT 1013 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF HAMBLETON...MOVING
EAST AT 48 MPH. THESE STORMS CAN HAVE HAIL AND GUSTY WINDS PLUS A
SHORT PERIOD OF HEAVY RAIN AND FREQUENT LIGHTNING. BEWARE OF PONDING
OF WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITIES CAN BE
BRIEFLY BE SHARPLY REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BENBUSH...BLACKWATER FALLS...BUENA...CANAAN HEIGHTS AND CANAAN
  VALLEY STATE PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHERN WEST VIRGINIA.
Special weather statement, Jun 16, 11:39 AM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1139 AM EDT MON JUN 16 2008

PAZ029>032-WVZ003-004-161600-
FAYETTE PA-GREENE PA-MARSHALL WV-OHIO WV-WASHINGTON PA-WESTMORELAND
PA-
1139 AM EDT MON JUN 16 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...WESTMORELAND...GREENE...MARSHALL AND OHIO...

AT 1138 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF DALLAS TO 2 MILES EAST OF CAMERON...MOVING EAST AT 63
MPH. THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS HAIL. THERE
CAN ALSO BE A SHORT PERIOD OF FREQUENT LIGHTNING AND HEAVY RAIN.
BEWARE OF PONDED WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITIES
CAN ALSO BE BRIEFLY REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VERNON...BENTLEYVILLE...BOBTOWN...BROWNSVILLE AND BUZZ

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR WESTERN PENNSYLVANIA.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:32 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango43 min
Jun 16, 2:14 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson31 min
Jun 16, 2:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson49 min
Jun 16, 3:08 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango37 min
Jun 16, 3:27 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland48 min
Jun 16, 3:29 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson31 min
Jun 16, 3:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver49 min
Jun 16, 4:16 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland44 min
Jun 16, 4:22 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland23 min
Jun 16, 4:37 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jun 16, 4:50 PM EDTSevere Thunderstorm WarningPBZFayette, Greene40 min
Jun 16, 5:08 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 16, 5:19 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana, Westmoreland72 min
Jun 16, 5:57 PM EDTSevere Thunderstorm WarningPBZJefferson33 min
Jun 16, 6:51 PM EDTSevere Thunderstorm WarningPBZWashington39 min
Jun 16, 7:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington41 min
Jun 16, 7:29 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland46 min
Jun 16, 7:33 PM EDTSevere Thunderstorm WarningPBZFayette, Greene42 min
Jun 16, 2:20 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas25 min
Jun 16, 2:46 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey44 min
Jun 16, 3:41 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe64 min
Jun 16, 3:50 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Jefferson40 min
Jun 16, 1:13 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker47 min
Jun 16, 3:14 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.